Alert archive / California / Winter Storm Warnings in 2008
Winter Storm Warning 1, NWS San Diego, CA
NWS San Diego, CA issued this winter storm warning at Jan 23, 2008, 1:02 PM PST for San Bernardino County, California. It took effect at Jan 23, 2008, 6:00 PM PST. It was in force for 9 hr. 5 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 23, 2008, 1:02 PM PST (21:02 UTC)
- In effect from
- Jan 23, 2008, 6:00 PM PST
- Expired
- Jan 24, 2008, 2:37 AM PST
- In force
- 9 hr
- Issued by
- NWS San Diego, CA
County San Bernardino County, CA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 23, 8:00 PM PST | HEAVY SNOW 7 | Wrightwood, CA | SEVEN INCHES OF SNOW HAS ACCUMULATED IN WRIGHTWOOD SINCE 4 PM. |
| Jan 23, 8:22 PM PST | SNOW 0 | Cajon Summit, CA | THE CAJON PASS HAS BEEN SHUT DOWN DUE TO SNOW. |
| Jan 23, 8:22 PM PST | HEAVY SNOW 6 | 3 Wsw Lake Arrowhead, CA | TWO INCHES OF SNOW HAS FALLEN IN THE PAST HOUR IN TWIN PEAKS WITH SIX INCHES OF TOTAL SNOW ACCUMULATION OVER THE PAST SEVERAL HOURS. |
| Jan 23, 10:49 PM PST | HEAVY SNOW 8 | Wrightwood, CA | VERY DRY SNOW |
| Jan 24, 12:35 AM PST | HEAVY SNOW 8 | Forest Falls, CA | 8 INCHES OF SNOW IN SEVEN HOURS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Mercury/Desert R, NV (KDRA), launched 12:00Z, 9.0 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1171 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS46 KSGX 232102 WSWSGX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE SAN DIEGO CA 102 PM PST WED JAN 23 2008 CAZ055-240515- /O.UPG.KSGX.WS.A.0001.080124T0000Z-080124T1800Z/ /O.NEW.KSGX.WS.W.0001.080124T0200Z-080124T1400Z/ SAN BERNARDINO COUNTY MOUNTAINS- 102 PM PST WED JAN 23 2008 ...WINTER STORM WARNING IN EFFECT FROM 6 PM THIS EVENING TO 6 AM PST THURSDAY... ...WINTER STORM WATCH NO LONGER IN EFFECT... THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A WINTER STORM WARNING...WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO 6 AM PST THURSDAY. THE WINTER STORM WATCH IS NO LONGER IN EFFECT. UPPER LEVEL LOW PRESSURE OFF THE COAST IS EXPECTED TO BRING PERIODS OF MODERATE TO HEAVY SNOW ABOVE 4000 FEET AND LOCAL GUSTY WINDS TO ABOUT 40 MPH. SNOW ACCUMULATIONS SHOULD RANGE FROM 5 TO 10 INCHES ABOVE 5000 FEET. SNOWFALL RATES COULD EXCEED ONE INCH PER HOUR. THERE WILL ALSO BE AREAS OF DENSE FOG. SNOW...BLOWING SNOW AND DENSE FOG WILL LOCALLY REDUCE VISIBILITY TO LESS THAN A QUARTER MILE AT TIMES. A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW... SLEET...AND ICE ARE EXPECTED OR OCCURRING. STRONG WINDS ARE ALSO POSSIBLE. THIS WILL MAKE TRAVEL VERY HAZARDOUS. $$ JAD
2 follow-up statements
000 WWUS46 KSGX 240347 WSWSGX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE SAN DIEGO CA 747 PM PST WED JAN 23 2008 CAZ055-241300- /O.NEW.KSGX.WS.A.0002.080125T0200Z-080125T1400Z/ /O.CON.KSGX.WS.W.0001.000000T0000Z-080124T1400Z/ SAN BERNARDINO COUNTY MOUNTAINS- 747 PM PST WED JAN 23 2008 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 AM PST THURSDAY... ...WINTER STORM WATCH IN EFFECT FROM THURSDAY EVENING THROUGH LATE THURSDAY NIGHT... THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A WINTER STORM WATCH...WHICH IS IN EFFECT FROM THURSDAY EVENING THROUGH LATE THURSDAY NIGHT. A WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 AM PST THURSDAY. UPPER LEVEL LOW PRESSURE OFF THE COAST IS EXPECTED TO BRING PERIODS OF MODERATE TO HEAVY SNOW AND LOCAL GUSTY WINDS TO ABOUT 40 MPH. SNOW ACCUMULATIONS SHOULD RANGE FROM 5 TO 10 INCHES. SNOWFALL RATES COULD EXCEED ONE INCH PER HOUR. THERE WILL ALSO BE AREAS OF DENSE FOG. SNOW...BLOWING SNOW AND DENSE FOG WILL LOCALLY REDUCE VISIBILITY TO LESS THAN A QUARTER MILE AT TIMES. SIMILAR CONDITIONS ARE EXPECTED THURSDAY NIGHT. A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW...GUSTY WINDS...BLOWING SNOW AND LOW VISIBILITY ARE EXPECTED. THIS WILL MAKE TRAVEL VERY HAZARDOUS. A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT AMOUNTS OF SNOW...GUSTY WINDS...BLOWING SNOW AND LOW VISIBILITY THAT MAY IMPACT TRAVEL. CONTINUE TO MONITOR THE LATEST FORECASTS. $$ DA/SCV
000 WWUS46 KSGX 241037 WSWSGX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE SAN DIEGO CA 237 AM PST THU JAN 24 2008 CAZ055-242200- /O.CAN.KSGX.WS.W.0001.000000T0000Z-080124T1400Z/ /O.CON.KSGX.WS.A.0002.080125T0200Z-080125T1400Z/ SAN BERNARDINO COUNTY MOUNTAINS- 237 AM PST THU JAN 24 2008 ...WINTER STORM WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH LATE TONIGHT... ...WINTER STORM WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS CANCELLED THE WINTER STORM WARNING. A WINTER STORM WATCH REMAINS IN EFFECT TONIGHT. SNOWFALL HAS BEEN LIGHT SINCE AROUND MIDNIGHT...AND ONLY LIGHT SNOW IS EXPECTED THE REST OF THE NIGHT. THE NEXT WAVE WILL MOVE THROUGH THE AREA TONIGHT AND BRING PERIODS OF HEAVY SNOW...ESPECIALLY ON THE SOUTH SLOPES AND NEAR THE CRESTS OF THE SAN BERNARDINO COUNTY MOUNTAINS. UP TO 10 INCHES OF NEW SNOW COULD FALL BY FRIDAY MORNING. A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW...GUSTY WINDS...BLOWING SNOW AND LOW VISIBILITY ARE EXPECTED. THIS WILL MAKE TRAVEL VERY HAZARDOUS. A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT AMOUNTS OF SNOW...GUSTY WINDS...BLOWING SNOW AND LOW VISIBILITY THAT MAY IMPACT TRAVEL. CONTINUE TO MONITOR THE LATEST FORECASTS. $$ MAXWELL
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this winter storm warning went out at Jan 23, 9:04 AM PST, 3 hours 58 minutes earlier.
Area forecast discussion, Jan 23, 9:04 AM PST, 3 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CA 904 AM PST WED JAN 23 2008 .SYNOPSIS...SUNNY TO PARTLY CLOUDY SKIES TODAY WILL GIVE WAY TO INCREASING CLOUDS THIS EVENING FROM THE NORTH. LOW PRESSURE OFF THE NORTHERN CALIFORNIA COAST WILL SEND A WEAK TROUGH OUR WAY WITH A PERIOD OF RAIN AND SNOW EXPECTED OVERNIGHT. SCATTERED SHOWERS WILL BE POSSIBLE THROUGH FRIDAY MORNING. A BREAK IN THE PRECIPITATION IS EXPECTED LATER FRIDAY OR SATURDAY MORNING AS THE STORM OFF THE COAST REGROUPS WITH ADDED REINFORCEMENTS FROM THE NORTH. THE STORM IS EXPECTED TO MOVE TOWARD THE COAST SATURDAY NIGHT...INCREASING THE CHANCE FOR RAIN AND SNOW. PERIODS OF HEAVY RAIN AND MOUNTAIN SNOW WILL BE POSSIBLE OVER THE WEEKEND. SCATTERED SHOWERS COULD LINGER THROUGH MONDAY. MORE RAIN AND SNOW ARE POSSIBLE BY WEDNESDAY. && .DISCUSSION...FOR SOUTHWEST CALIFORNIA INCLUDING SAN DIEGO... ORANGE...SOUTHWEST SAN BERNARDINO AND WEST RIVERSIDE COUNTIES. SATELLITE IMAGERY SHOWS SKIES ARE CLEAR TO PARTLY CLOUDY THIS MORNING. RAIN AND SNOW ARE FALLING AS CLOSE AS SANTA BARBARA AND VENTURA COUNTIES. THE 12Z MIRAMAR SOUNDING SHOWS OUR MOIST LAYER HAS DECREASED SLIGHTLY FROM TUE AND EXTENDS TO ABOUT 5600 FEET. STABILITY HAS INCREASED SLIGHTLY AS WELL. WATER VAPOR IMAGERY SHOWS A BROAD UPPER LOW CENTERED OFF THE NOCAL COAST WITH A LOBE OF VORTICITY ROTATING AROUND THE S SIDE. THIS FEATURE IS SUPPORTING A BAND OF MODERATE RAIN FROM NEAR THE CHANNEL ISLANDS...N THROUGH VENTURA...SANTA MARIA...AND POINTS NORTH. LITTLE MOVEMENT HAS BEEN NOTED WITH THIS LINE OVER THE PST SEVERAL HOURS. TODAY LOOKS SUNNY TO PARTLY CLOUDY AND MILD. STILL EXPECTING A PERIOD OF RAIN AND MOUNTAIN SNOW AFTER DARK TONIGHT AS A LOBE OF VORTICITY ROUNDS THE BASE OF THE UPPER LOW AND TRAVERSES SOCAL. PRECIPITATION AMOUNTS ARE EXPECTED TO BE ONE-HALF INCH OR LESS MOST AREAS...EXCEPT FOR THE SAN BERNARDINO MOUNTAINS AND FOOTHILLS WHERE AMOUNTS COULD BE CLOSER TO ONE INCH. BASED ON CURRENT GUIDANCE... EXPECT THE WINTER STORM WATCH WILL BE UPGRADED TO A WARNING THIS AFTERNOON. WINTER STORM CONDITIONS STILL LOOK LIKELY OVERNIGHT. MOIST CYCLONIC FLOW AND ADDITIONAL WEAK DISTURBANCES WILL KEEP A THREAT OF MOSTLY LIGHT RAIN AND SNOW AT TIMES INTO FRI MORNING. 12Z MODEL GUIDANCE SHOWS ADDITIONAL ENERGY MOVES INTO THE WEST COAST TROUGH ON FRI. THIS REDEVELOPS A MORE INTENSE UPPER LOW WELL OFF THE COAST. THIS PROCESS PUMPS UP A WEAK RIDGE OVER SOCAL FRI THROUGH SAT MORNING WHEN LITTLE OR NO PRECIPITATION IS NOW EXPECTED. AT THE SAME TIME THIS BETTER POSITIONS THE UPPER LOW TO DRAW IN SUBTROPICAL MOISTURE. THE WARMER CONDITIONS COUPLED WITH THE MOIST SUBTROPICAL FLOW WILL BRING A CHANCE FOR HEAVY RAIN...AND ALSO LIFT SNOW LEVELS TO ABOVE 5500 FEET FROM SAT AFTERNOON THROUGH SUN. OBVIOUSLY THIS IS AN EVOLVING SYSTEM. CUT-OFF LOWS ARE NOTORIOUSLY DIFFICULT TO TIME. WE WILL LIKELY SEE MORE SCENARIO CHANGES THROUGH THE WEEK...BUT AT THIS TIME EXPECT RAIN AT SOME POINT THIS WEEKEND WITH A GOOD POSSIBILITY OF SOME HEAVY RAIN TO DEVELOP BY SAT NIGHT OR SUN. WITH THE SPECTER OF SUBTROPICAL MOISTURE AND STRONG DYNAMICS NOW IN THE MIX...TOTAL RAINFALL AMOUNTS COULD EASILY BE IN THE TWO TO FOUR INCH RANGE W OF THE MTNS THROUGH MON...WHILE THE COASTAL MOUNTAIN SLOPES GET CONSIDERABLY MORE. SNOWFALL WILL BE PROBLEMATIC NOW THAT IT APPEARS SNOW LEVELS MAY BE LIFTED ABOVE RESORT LEVELS AHEAD OF THE MAIN SYSTEM ON SAT AND SUN. MOIST CYCLONIC FLOW CONTINUES MONDAY FOR A CHANCE OF LINGERING SHOWERS...OTHERWISE SOME DRYING IS EXPECTED THROUGH MID-WEEK...BASED ON 12Z MODEL GUIDANCE. && .AVIATION... 231530Z...CIGS 5000 TO 7000 FT IN SOME AREAS THIS MORNING WITH SCT LAYER 1500 TO 2500 FT NEAR THE COAST. CLOUDS WILL INCREASE...THICKENING AND LOWERING...THROUGH THE DAY WITH INCREASING CHANCES FOR RAIN. RAIN BECOMING LIKELY FROM THE NORTH BY LATE AFTERNOON OR EVENING. RAIN THROUGH TONIGHT WITH CLOUDS AND SHOWERS BREAKING UP EARLY THURSDAY MORNING...THEN MORE RAIN BY THURSDAY AFTERNOON THROUGH THE NIGHT. CIGS LOWERING BY THIS EVENING TO AROUND 2000 TO 2500 FT MSL. BASES LIFTING LATE TONIGHT OR EARLY THURSDAY MORNING...THEN LOWERING AGAIN THURSDAY AFTERNOON. VSBY MOSTLY ABOVE 7SM...LOWER ALONG THE COASTAL SLOPES WITH AREAS 3-5SM BY THIS EVENING...DROPPING TO 1-2SM IN RAIN WITH BASES LOWERING TO 1K FT OR LOWER AT TIMES. && .MARINE...SWELL WILL INCREASE THURSDAY WITH LITTLE CHANGE EARLY FRIDAY...THEN INCREASING LATE FRIDAY INTO SATURDAY AS STRONG SOUTH WINDS DEVELOP FRIDAY MORNING. POSSIBLE SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FRIDAY MORNING INTO SATURDAY. && .SGX WATCHES/WARNINGS/ADVISORIES... WINTER STORM WATCH FOR THE SAN BERNARDINO COUNTY MOUNTAINS TONIGHT THROUGH THURSDAY MORNING. SEE LAXWSWSGX. HYDROLOGIC OUTLOOK. SEE LAXESFSGX. && PUBLIC...JAD AVIATION/MARINE...PG
Hazardous weather outlook, Jan 23, 6:20 AM PST, 6 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 620 AM PST WED JAN 23 2008 CAZ042-043-048-050-055>058-060>062-240000- ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS- SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS- 620 AM PST WED JAN 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST CALIFORNIA. INCREASING MOISTURE AHEAD OF A PACIFIC STORM WILL BRING RAIN TO NORTHERN AREAS BY THIS EVENING AND OVER THE ENTIRE FORECAST AREA OVERNIGHT. .DAY ONE...TODAY AND TONIGHT STRONG WINDS...HEAVY SNOW...AND DENSE FOG IS POSSIBLE IN THE SAN BERNARDINO COUNTY MOUNTAINS TONIGHT. SEE LAXWSWSGX FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH SUNDAY LOW PRESSURE OFF THE COAST WILL BEGIN TO MOVE INLAND SATURDAY. DISTURBANCES ASSOCIATED WITH THE LOW WILL BRING PERIODS OF RAIN THURSDAY THROUGH SUNDAY. HEAVY RAIN...MOUNTAIN SNOW...AND STRONG WINDS WILL BE POSSIBLE MAINLY SATURDAY. SEE LAXESFSGX FOR DETAILS. .SPOTTER INFORMATION STATEMENT...SKYWARN WEATHER ACTIVATION MAY BE REQUIRED BY THIS EVENING. JAD/MAXWELL
The office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 22, 7:22 PM PST | Winter Storm Watch | SGX | San Bernardino | 18 hr |
| Jan 23, 3:06 PM PST | Marine Weather Statement | SGX | 7 hr |
Nearby
Winter Storm Warnings in California, 2008Every winter storm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.